Alert archive / Montana / Special Weather Statements in 2011
Special Weather Statement, NWS Billings, MT
NWS Billings, MT issued this special weather statement at Jul 5, 2011, 10:21 PM MDT for Big Horn County, Montana. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2011, 10:21 PM MDT (04:21 UTC)
- Expired
- Jul 5, 2011, 11:15 PM MDT
- In force
- 54 min
- Issued by
- NWS Billings, MT
County Big Horn County, MT
The radar
The Billings radar (KBLX), 95 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 4.4 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 3284 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
541
WWUS85 KBYZ 060421
SPSBYZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1021 PM MDT TUE JUL 5 2011
MTZ038-039-WYZ098-099-060515-
EASTERN CARBON MT-NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS
WY-SOUTHERN BIG HORN MT-
1021 PM MDT TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN...
SOUTHWESTERN BIG HORN AND SOUTHEASTERN CARBON COUNTIES UNTIL 1115 PM
MDT...
AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS EXTENDING SOUTH AND SOUTHEAST FROM
PRYOR...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...FORT SMITH...WYOLA AND
ABERDEEN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4501 10788 4502 10839 4546 10858 4548 10775
4528 10741 4492 10732
TIME...MOT...LOC 0419Z 274DEG 12KT 4537 10831
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Jul 5, 9:01 PM MDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 5, 9:01 PM MDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
901 PM MDT TUE JUL 5 2011
.SHORT TERM...VALID FOR WED AND THU...
STRONGEST STORMS THIS EVENING HAVE BEEN SOUTHWEST OF BILLINGS AS
A WEAK CHUNK OF ENERGY HAS SLID ACROSS THE MOUNTAINS AND COMBINED
WITH SOME WEAK UPSLOPE FLOW TO TRIGGER CONVECTION. ATMOSPHERE WAS
MOIST AND UNSTABLE AND CONVECTION SHOULD BE ABLE TO MAINTAIN
ITSELF PAST SUNSET. ADJUSTED POPS OVER THESE LOCATIONS. LEFT THE
MENTION OF SEVERE IN THE EAST THIS EVENING WITH DEWPOINTS IN THE
UPPER 50S TO LOWER 60S AND A SEVERE THUNDERSTORM OVER NORTHEAST
MONTANA WAS DRIFTING SOUTHEAST TOWARD CUSTER COUNTY. REST OF
FORECAST UNCHANGED. TWH
.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...
MODELS AND ENSEMBLES WERE IN GOOD AGREEMENT WITH THE TIMING OF A
COLD FRONT MOVING ACROSS THE AREA DURING THE DAY ON FRIDAY. A LOW
LEVEL JET AHEAD OF THE FRONT WILL PULL IN PRECIPITABLE WATER
VALUES OVER AN INCH EAST OF BILLINGS. AHEAD OF THE FRONT...GFS HAS
SURFACE DEWPOINTS OVER 60 DEGREES AND CAPE VALUES NEAR 2000 J/KG.
HIGH TEMPERATURES FRIDAY WILL GENERALLY BE OVER 90 DEGREES ON THE
PLAINS. THE MAIN SOURCE OF LIFT FOR THE STORMS WILL BE THE
FRONT...THE STRONGER FORCING ASSOCIATED WITH THE UPPER LOW WILL
BE MUCH FARTHER NORTH. BEHIND THE FRONT DEWPOINTS DROP INTO THE
40S AND LOWER 50S AND CAPE VALUES DROP TO NEAR 300 J/KG. EXPECT
LINGERING SHOWERS DURING THE LATE AFTERNOON AND EVENING BEHIND THE
FRONT ON FRIDAY.
SATURDAY DEWPOINTS CONTINUE TO DROP BEHIND THE FRONT WITH COOL AIR
ADVECTION. EXPECT BREEZY CONDITIONS WITH WIND GUSTS OVER 30 MPH
IN THE AFTERNOON. THE MUCH DRIER AIR INCREASES STABILITY AND WILL
CAUSE MOSTLY CLEAR SKIES.
BEYOND SATURDAY...THE UPPER LEVEL FLOW
REMAINS ZONAL. TEMPERATURES WILL BE NEAR NORMAL AND ONLY SLIGHT
CHANCES OF PRECIPITATION. MODELS ARE HINTING AT ANOTHER POTENTIAL
FRONTAL SYSTEM MID TO LATE NEXT WEEK WITH ANOTHER LOW DEVELOPING
OFF THE WEST COAST. RNL
&&
.AVIATION...
SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP THIS EVENING...SOME
HAVE BEEN STRONG SOUTHWEST OF BILLINGS...FROM THE BEARTOOTH/
ABSAROKA MOUNTAINS TO JOLIET AND BRIDGER. SOME STORMS MAY YET
BECOME SEVERE. MVFR/IFR CONDITIONS ARE EXPECTED IN HEAVY
RAIN...WITH VFR CONDITIONS PREVAILING ACROSS TH REGION.
THUNDERSTORMS ARE EXPECTED TO DIMINISH OVERNIGHT. SCATTERED
THUNDERSTORMS WILL DEVELOP AGAIN WEDNESDAY AFTERNOON/EVENING.
GILSTAD
&&
.PRELIMINARY POINT TEMP/POPS...
WED THU FRI SAT SUN MON TUE
-----------------------------------------------------------
BIL 060/088 061/089 063/089 060/087 059/084 060/087 062/088
33/T 33/T 42/T 22/T 22/T 22/T 22/T
LVM 050/085 051/086 051/084 049/084 048/082 050/084 051/085
23/T 33/T 52/T 22/T 22/T 33/T 32/T
HDN 062/091 062/092 063/093 061/089 059/086 060/090 061/090
33/T 32/T 43/T 22/T 22/T 22/T 22/T
MLS 064/088 065/090 066/091 064/087 062/083 062/088 064/089
33/T 32/T 43/T 22/T 22/T 23/T 32/T
4BQ 063/089 065/090 066/090 062/088 060/085 062/089 062/088
33/T 32/T 43/T 32/T 22/T 23/T 32/T
BHK 061/085 065/085 065/088 063/085 061/081 061/084 061/083
33/T 32/T 44/T 33/T 22/T 23/T 32/T
SHR 057/086 056/088 059/087 057/086 055/083 058/086 058/085
43/T 43/T 43/T 33/T 32/T 23/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Jul 5, 3:12 PM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 312 PM MDT TUE JUL 5 2011 MTZ028>042-056>058-063>068-WYZ098-099-062115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 312 PM MDT TUE JUL 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS COULD BECOME SEVERE OVER FAR SOUTHEASTERN MONTANA. RIVERS AND AREA STREAMS WILL REMAIN AROUND OR ABOVE FLOOD STAGE. STREAM FLOWS WILL BE STRONGER THAN NORMAL. PAY CLOSE ATTENTION TO RIVER LEVELS IF YOU ARE ON OR NEAR THE WATER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A THREAT OF THUNDERSTORMS NEARLY EVERY DAY...BUT THE LOCATION AND STRENGTH OF THE THUNDERSTORMS WILL FLUCTUATE EACH DAY. FLOODING AND HIGH WATER DUE TO SNOW MELT WILL CONTINUE AS THE WEATHER REMAINS WARM. TAKE STEPS TO PROTECT PROPERTY AND LIVESTOCK IF LOCATED NEAR LOCAL WATERWAYS OR IN AREAS PRONE TO FLOODING FROM SNOW MELT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 5, 8:32 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
832 PM MDT TUE JUL 5 2011
MTZ039-056-060330-
EASTERN CARBON MT-RED LODGE FOOTHILLS MT-
832 PM MDT TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 930
PM MDT...
AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF RED LODGE...MOVING EAST AT 20
MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...BRIDGER...JOLIET...FROMBERG...
BOYD...EAST BRIDGER...EDGAR...ROCKVALE AND SILESIA.
THIS INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 100 AND 99.
THIS INCLUDES MONTANA HIGHWAY 310 BETWEEN MILE MARKERS 20 AND 45.
THIS INCLUDES MONTANA STATE HIGHWAY 72 BETWEEN MILE MARKERS 17 AND
21.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4525 10924 4543 10931 4547 10925 4547 10919
4550 10919 4557 10880 4555 10879 4525 10869
4522 10870 4521 10891
TIME...MOT...LOC 0232Z 253DEG 18KT 4537 10913Local storm report, Jul 5, 9:24 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MDT TUE JUL 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM HAIL 6 W JOLIET 45.47N 109.10W
07/05/2011 M1.00 INCH CARBON MT TRAINED SPOTTER
MOSTLY DIME TO NICKEL SIZED...ALSO 0.5 INCHES OF RAIN
&&
AARONGSpecial weather statement, Jul 5, 9:25 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MDT TUE JUL 5 2011
MTZ038-039-060415-
EASTERN CARBON MT-SOUTHERN BIG HORN MT-
925 PM MDT TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND EASTERN
CARBON COUNTIES UNTIL 1015 PM MDT...
AT 918 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FROMBERG...OR 23 MILES NORTHEAST OF RED
LODGE. ANOTHER STRONG STORM WAS 25 MILES EAST OF RED LODGE. BOTH
STORMS WERE MOVING EAST AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN. THE HEAVY
RAIN WILL CAUSE QUICK PONDING OF WATER ON STREETS...AND QUICK RISES
ON SMALLER STREAMS AND CREEKS.
THESE STORMS WILL BE NEAR...
PRYOR AROUND 1000 PM MDT.
FORT SMITH AFTER 1025 PM MDT.
LAT...LON 4499 10904 4553 10900 4552 10870 4546 10869
4546 10832 4549 10830 4549 10822 4500 10808
4499 10824
TIME...MOT...LOC 0322Z 270DEG 20KT 4540 10885Special weather statement, Jul 5, 9:56 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 956 PM MDT TUE JUL 5 2011 MTZ034-041-066-060500- BEARTOOTH FOOTHILLS MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT- 956 PM MDT TUE JUL 5 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STILLWATER AND EASTERN SWEET GRASS COUNTIES UNTIL 1100 PM MDT... AT 954 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES EAST OF BIG TIMBER...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... REED POINT AROUND 1010 PM MDT. LAT...LON 4595 10913 4555 10919 4573 10991 4594 10986 TIME...MOT...LOC 0355Z 271DEG 12KT 4583 10961
Special weather statement, Jul 5, 10:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1021 PM MDT TUE JUL 5 2011
MTZ038-039-WYZ098-099-060515-
EASTERN CARBON MT-NORTHEAST BIG HORN MOUNTAINS WY-SHERIDAN FOOTHILLS
WY-SOUTHERN BIG HORN MT-
1021 PM MDT TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN...
SOUTHWESTERN BIG HORN AND SOUTHEASTERN CARBON COUNTIES UNTIL 1115 PM
MDT...
AT 1012 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF THUNDERSTORMS EXTENDING SOUTH AND SOUTHEAST FROM
PRYOR...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...FORT SMITH...WYOLA AND
ABERDEEN.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4501 10788 4502 10839 4546 10858 4548 10775
4528 10741 4492 10732
TIME...MOT...LOC 0419Z 274DEG 12KT 4537 10831The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:32 PM MDT | Special Weather Statement | BYZ | Carbon | 58 min |
| Jul 5, 9:25 PM MDT | Special Weather Statement | BYZ | Carbon | 50 min |
| Jul 5, 9:56 PM MDT | Special Weather Statement | BYZ | Stillwater | 64 min |
| Jul 5, 11:10 PM MDT | Special Weather Statement | BYZ | Big Horn | 50 min |
| Jul 6, 1:15 AM MDT | Special Weather Statement | BYZ | Rosebud | 60 min |
| Jul 6, 1:50 AM MDT | Severe Thunderstorm Warning | BYZ | Rosebud | 55 min |
| Jul 6, 2:16 AM MDT | Special Weather Statement | BYZ | Powder River | 59 min |
| Jul 6, 2:46 AM MDT | Severe Thunderstorm Warning | BYZ | Custer, Rosebud | 59 min |
| Jul 6, 3:22 AM MDT | Special Weather Statement | BYZ | Powder River | 53 min |
| Jul 6, 4:30 AM MDT | Special Weather Statement | BYZ | Carter, Custer, Powder River | 45 min |
| Jul 6, 5:19 AM MDT | Special Weather Statement | BYZ | Carter | 56 min |
| Jul 6, 6:15 AM MDT | Special Weather Statement | BYZ | Carter | 60 min |
| Jul 6, 9:38 AM MDT | River Flood Warning | BYZ | Stillwater | 3 days |
| Jul 6, 1:12 PM MDT | River Flood Warning | BYZ | Sweet Grass | 47 hr |
| Jul 6, 4:15 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 60 min |
| Jul 6, 4:25 PM MDT | Special Weather Statement | BYZ | Carbon, Park, Stillwater | 50 min |
| Jul 6, 4:27 PM MDT | Special Weather Statement | BYZ | Carter | 63 min |
| Jul 6, 5:28 PM MDT | Special Weather Statement | BYZ | Park, Stillwater, Sweet Grass | 62 min |
| Jul 6, 5:28 PM MDT | Severe Thunderstorm Warning | BYZ | Big Horn, Carbon | 62 min |
| Jul 6, 5:37 PM MDT | Flash Flood Warning | BYZ | Park | 3 hr |
| Jul 6, 5:39 PM MDT | Flash Flood Warning | BYZ | Carbon | 3 hr |
| Jul 6, 5:42 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 63 min |
| Jul 5, 11:41 PM MDT | Special Weather Statement | BYZ | Sheridan | 49 min |
Nearby
Special Weather Statements in Montana, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.